Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 12, 2009, 2:22 PM EDT for Potter County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2009, 2:22 PM EDT (18:22 UTC)
- Expired
- Aug 12, 2009, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Potter County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:00 PM EDT | FLASH FLOOD | Denton Hill State Park, PA | SMALL STREAMS...THE HEAD WATERS OF MILL CREEK...OUT OF THEIR BANKS IN SWEDEN TOWNSHIP NEAR DENTON HILL. ALSO STREET FLOODING IN ODIN AND AUSTIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 121822
FFWCTP
PAC105-122115-
/O.NEW.KCTP.FF.W.0031.090812T1822Z-090812T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT WED AUG 12 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
POTTER COUNTY...
* UNTIL 515 PM EDT...
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
MUCH OF THE COUNTY HAS SEEN ABOUT AN INCH OF RAIN...WITH THE
HEAVIEST RAIN OF OVER 2.5 INCHES FALLING IN THE NORTH-CENTRAL
PORTION OF THE COUNTY NEAR THE TOWN OF GENESEE. ANOTHER AREA
OF HEAVY RAIN FELL FURTHER SOUTH WHERE OVER 2.5 INCHES OF RAIN
HAS ALREADY FALLEN WEST OF LYMAN RUN STATE PARK AND NORTH OF
CHERRY SPRINGS STATE PARK. THESE STORMS ARE MOVING VERY
SLOWLY...SO IF YOU ARE UNDER ONE IF THESE STORMS BE PREPARE
FOR A LONG DURATION OF HEAVY RAINFALL AND POSSIBLE FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF POTTER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 4162 7818 4199 7820 4199 7763 4150 7763
4149 7803
$$
FORECASTER: ONDREJIKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:59 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 12, 1:59 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 159 PM EDT WED AUG 12 2009 .SYNOPSIS... AN UPPER LEVEL TROUGH ALONG THE APPALACHIANS WILL SLOWLY MOVE EASTWARD TONIGHT AND DISSOLVE BY THE END OF THE WORK WEEK. AN ASSOCIATED FRONTAL BOUNDARY WILL DRIFT SOUTHEAST AND BECOME NEARLY STATIONARY ALONG THE MID ATLANTIC COAST. HIGH PRESSURE LOCATED OVER THE LOWER GREAT LAKES WILL EVENTUALLY OVERSPREAD THE NORTHEAST STATES THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... COLD FRONT CONTINUES TO PUSH SLOWLY SOUTHEASTWARD THIS MORNING PRODUCING SHOWERS AND A FEW THUNDERSTORMS OVER VIRGINIA, NEW JERSEY AND SOUTHEAST PA. THIS AGAIN IS IN LINE WITH THE BEST THETA-E AXIS AND BEST MOISTURE CONVERGENCE. FOG HAS LIFTED IN MOST PLACES AFTER HOLDING ON A BIT LONGER THAN EXPECTED THIS MORNING. WE ARE ALSO SEEING THE START OF A FEW THUNDERSTORM DEVELOPMENT IN SOUTHWEST PA ALSO. THIS IS IN RESPONSE TO APPROACHING UPPER LEVEL TROUGH WHICH SHOULD PRODUCE SOME AFTERNOON SHOWERS IN EASTERN AND CENTRAL PA...BUT EXPECT THOSE SHOWERS TO BE TIED TO SUNSET. HAVE ADJUSTED AFTERNOON TEMPS DOWN JUST A FEW DEGREES AND PLAYED A BIT WITH SKY COVER AND POPS FOR EARLY AFTERNOON. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... ABUNDANT MSTR IN PLACE AHEAD OF THE APPALACHIANS UPPER TROUGH COMBINED WITH INCREASING DIURNAL INSTABILITY /AS MORNING CLOUDS GIVE WAY TO A PTSUNNY SKY/ WILL SUPPORT ISOLD TO SCT CVRG OF SHWRS/TSTORMS FROM THIS AFTN INTO THE EVE. RELATIVELY WEAK DIRECTIONAL SHEAR COULD SUPPORT A FEW SLOW MOVING LINES/CLUSTERS CAPABLE OF PRODUCING SOME LOCALIZED HEAVIER CONVECTIVE RAINS. ACTIVITY SHOULD DISSIPATE INTO THE LATE EVE/OVERNIGHT PERIOD WITH THE LOSS OF DAYTIME HEATING. SKIES SHOULD BECOME MCLEAR ACROSS THE NW MTNS AS HIGH PRES BEGINS TO SLIDE EWD FROM THE PLAINS. LYRD CLOUD DECKS LIKELY TO REMAIN OVER ERN PA AS A WAVE OF LOW PRES DEVELOPS SE OF LONG ISLAND ALONG THE REMNANT Q-STNRY FNTL BNDRY. UPPER TROUGH AXIS WILL SLIDE ACROSS ERN PENN ON THURS...AND MAY TOUCH OFF SOME ADDNL DIURNAL CONVECTION. MDL GUID SHOWS THE TROUGH WEAKENING THUR NGT...AND ESSENTIALLY DISSOLVING INTO FRI. THE LINGERING SFC BNDRY WILL STAY FAR ENOUGH SOUTH TO FOCUS CONVECTIVE PRECIP FROM THE CAROLINAS SWD INTO THE SOUTHEAST STATES. MEANWHILE...HIGH PRES SHOULD KEEP MOST AREAS DRY TO ROUND OUT THE WORK WEEK -- BUT AN INCREASINGLY ANTICYCLONIC/RETURN FLOW WILL SUPPORT A SCHC MENTION ALONG THE SRN TIER COS FRI/FRI NGT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MEDIUM RANGE GUID IS IN GOOD AGREEMENT WITH BUILDING HEIGHTS IN THE EAST THIS WEEKEND. THE FIRST PART OF THE PERIOD WILL BE CHARACTERIZED BY INCREASING DAILY CHCS FOR AFTN SHWR/STORMS AS THE BERMUDA SFC HIGH EXPANDS ALONG THE EASTERN SEABOARD...PUMPING WARM/HUMID AIR NWD INTO THE REGION. GRADUAL RETROGRESSION OF THE DEEP LYR RIDGING SUGGESTS THE EVENTUAL APPROACH OF A FRONTAL SYSTEM FROM THE N/W AS ENERGY EJECTS NEWD OUT OF THE WESTERN TROUGH. XPC TEMPS TO REMAIN NEAR TO ABOVE NORMAL. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... CONDITIONS HAVE IMPROVED FROM THE WIDESPREAD IFR SEEN THIS MORNING...WITH ONLY JST AND BFD REMAINING AT MVFR AS OF THE 18Z ISSUANCE. WHILE THE LOW STRATUS DECK HAS LIFTED TO VFR LEVELS...SKIES WILL REMAIN OVC TO BKN THIS AFTERNOON...WITH CIGS BETWEEN 4KFT AND 5KFT. SCATTERED SHRA/TSRA HAVE DEVELOPED...AND WILL CONTINUE TO DEVELOP...THIS AFTERNOON ACROSS THE CWA. IN GENERAL...THESE STORMS APPEAR TO BE NEARLY STATIONARY...AND ARE PRODUCING HEAVY RAINFALL. EXPECT CONDITIONS TO DROP TO AT LEAST IFR IN THESE STORMS IF THEY DIRECTLY IMPACT AN AIRFIELD. PATCHY DENSE FOG IS LIKELY TO DEVELOP OVERNIGHT, ESPECIALLY IN THOSE AREAS THAT RECEIVE RAIN TODAY. ONCE THIS FOG LIFTS...CONDITIONS SHOULD BE PRIMARILY VFR DURING THE DAY ON THURSDAY...WITH A FEW MVFR SHRA/TSRA POSSIBLE FOR IPT AND MDT. FRI-MON...PRIMARILY VFR. ISOLD AFTN MVFR TSTORMS MAINLY SE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...ONDREJIK/DICKEY SHORT TERM...STEINBUGL LONG TERM...STEINBUGL AVIATION...ONDREJIK/DICKEY
Hazardous weather outlook, Aug 12, 5:08 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 508 AM EDT WED AUG 12 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130915- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 508 AM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 1:07 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 107 PM EDT WED AUG 12 2009 PAZ006-121745- POTTER PA- 107 PM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT POTTER COUNTY... AT 105 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 32 MILES WEST OF WELLSBORO. THE STORM IS DRIFTING SOUTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ULYSSES AROUND 125 PM...AND DENTON HILL STATE PARK AROUND 145 PM. THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD 449. LAT...LON 4200 7767 4156 7762 4167 7813 4199 7799 EXPERIMENTAL FORECASTER: MARTIN
Special weather statement, Aug 12, 1:16 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT WED AUG 12 2009
PAZ033-121800-
SOMERSET PA-
116 PM EDT WED AUG 12 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET COUNTY...
AT 115 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF SOMERSET. THIS STORM IS MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SOMERSET AROUND 140 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 105
AND 120.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 40...ROUTE
219.
LAT...LON 3974 7942 3978 7940 3980 7936 3982 7937
3982 7938 3986 7942 4007 7918 4007 7884
3974 7902 3973 7940
EXPERIMENTAL
FORECASTER: MARTINSpecial weather statement, Aug 12, 1:42 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 142 PM EDT WED AUG 12 2009 PAZ006-121815- POTTER PA- 142 PM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL POTTER COUNTY... AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 30 MILES NORTHWEST OF WELLSBORO...MOVING SOUTHWEST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL. THIS STORM WILL BE NEAR GENESEE AROUND 200 PM AND OSWAYO AROUND 220 PM. IF THIS THUNDERSTORM APPROACHES YOUR AREA...PLEASE TAKE SHELTER IN A STURDY BUILDING. THIS WILL IMPACT STATE ROAD 449. LAT...LON 4198 7769 4191 7766 4183 7798 4197 7806 EXPERIMENTAL FORECASTER: ONDREJIK
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:22 PM EDT | Special Weather Statement | CTP | Schuylkill | 23 min |
| Aug 11, 9:53 PM EDT | Special Weather Statement | CTP | Dauphin | 22 min |
| Aug 11, 10:16 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 29 min |
| Aug 11, 11:07 PM EDT | Special Weather Statement | CTP | Lancaster | 38 min |
| Aug 12, 12:37 AM EDT | Special Weather Statement | CTP | Lancaster | 23 min |
| Aug 12, 1:07 PM EDT | Special Weather Statement | CTP | Potter | 38 min |
| Aug 12, 1:16 PM EDT | Special Weather Statement | CTP | Somerset | 44 min |
| Aug 12, 1:42 PM EDT | Special Weather Statement | CTP | Potter | 33 min |
| Aug 12, 3:53 PM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| Aug 12, 4:31 PM EDT | Special Weather Statement | CTP | Lycoming | 29 min |
| Aug 12, 4:59 PM EDT | Special Weather Statement | CTP | Lycoming | 31 min |
| Aug 12, 5:33 PM EDT | Areal Flood Advisory | CTP | Tioga | 87 min |
| Aug 12, 5:46 PM EDT | Special Weather Statement | CTP | Union | 29 min |
| Aug 12, 6:14 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton | 2 hr |
| Aug 12, 6:19 PM EDT | Special Weather Statement | CTP | Sullivan | 26 min |
| Aug 12, 6:20 PM EDT | Areal Flood Advisory | CTP | Warren | 115 min |
| Aug 12, 6:31 PM EDT | Areal Flood Advisory | CTP | Lycoming | 3 hr |
| Aug 12, 6:39 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 3 hr |
| Aug 12, 6:50 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 25 min |
| Aug 12, 7:22 PM EDT | Special Weather Statement | CTP | Columbia | 23 min |
| Aug 12, 7:47 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, York | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.